Alert archive / Montana / High Wind Warnings in 2009

High Wind Warning 3, NWS Great Falls, MT

January 12, 2009

NWS Great Falls, MT issued this high wind warning at Jan 12, 2009, 2:09 PM MST. It took effect at Jan 12, 2009, 6:00 PM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 2:09 PM MST (21:09 UTC)
In effect from
Jan 12, 2009, 6:00 PM MST
Expired
Jan 13, 2009, 10:05 AM MST
In force
16 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 122110
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MST MON JAN 12 2009

MTZ009-048-130600-
/O.NEW.KTFX.HW.W.0003.090113T0100Z-090113T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
209 PM MST MON JAN 12 2009

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MST TUESDAY. 

WEST WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT THIS
EVENING...BECOMING 30 TO 45 MPH WITH GUSTS UP TO 70 MPH. FAVORED
LOCATIONS THROUGH PASSES AND CANYON MOUTHS COULD RECEIVE EVEN
STRONGER WINDS AT TIMES. WINDS WILL DECREASE BELOW HIGH WIND
WARNING CRITERIA TUESDAY AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
3 follow-up statements
000 
WWUS75 KTFX 130424
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
924 PM MST MON JAN 12 2009

MTZ010-131200-
/O.EXA.KTFX.HW.W.0003.000000T0000Z-090113T1900Z/
EASTERN GLACIER-
INCLUDING THE CITY OF...CUT BANK
924 PM MST MON JAN 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MST TUESDAY. 

WEST WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT THIS
EVENING...BECOMING 30 TO 45 MPH WITH GUSTS UP TO 60 MPH. WINDS
WILL DECREASE BELOW HIGH WIND WARNING CRITERIA TUESDAY AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ009-048-131200-
/O.CON.KTFX.HW.W.0003.000000T0000Z-090113T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
924 PM MST MON JAN 12 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY. 

WEST WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT THIS
EVENING...BECOMING 30 TO 45 MPH WITH GUSTS UP TO 70 MPH. FAVORED
MOUNTAIN PASSES AND CANYONS COULD RECEIVE EVEN STRONGER WINDS AT
TIMES. WINDS WILL DECREASE BELOW HIGH WIND WARNING CRITERIA
TUESDAY AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 131040
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 AM MST TUE JAN 13 2009

MTZ009-010-048-131900-
/O.CON.KTFX.HW.W.0003.000000T0000Z-090113T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
340 AM MST TUE JAN 13 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. 

WEST WINDS WILL REMAIN STRONG AND GUSTY ALONG THE ROCKY MOUNTAIN
FRONT THIS MORNING...YIELDING SPEEDS OF 30 TO 45 MPH WITH GUSTS
UP TO 60 MPH. WINDS WILL DECREASE BELOW HIGH WIND WARNING CRITERIA
THIS AFTERNOON AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS75 KTFX 131705
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1005 AM MST TUE JAN 13 2009

MTZ009-010-048-131815-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-090113T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
1005 AM MST TUE JAN 13 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

STRONG WINDS HAVE DIMINISHED BELOW HIGH WIND CRITERIA ALONG THE
ROCKY MOUNTAIN FRONT AND THE CUT BANK AREA. AS A RESULT...THE HIGH
WIND WARNING HAS BEEN CANCELLED. WEST WINDS OF 25 TO 35 MPH WITH
GUSTS UP TO 55 MPH WILL CONTINUE THROUGH THE AFTERNOON BEFORE
DIMINISHING FURTHER THIS EVENING.

$$

MPJ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 12, 11:45 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 12, 11:45 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MST MON JAN 12 2009

UPDATED AVIATION SECTION

.UPDATE...SHORTWAVE ENERGY THAT MOVED THROUGH NORTH CENTRAL
MONTANA HAS PRETTY MUCH MOVED OUT OF THE AREA. THERE ARE STILL A
FEW BANDS OF LIGHT SNOW ACROSS MY EASTERN ZONES THIS MORNING...AND
MODELS SUGGEST THAT THEY MAY LINGER INTO THIS AFTERNOON. AS A
RESULT I HAVE UPDATED POPS IN THIS AREA TO KEEP MENTION OF SNOW
INTO THE AFTERNOON HOURS. I HAVE ALSO LOWERED SKY COVER AND POPS
ACROSS WESTERN PORTIONS OF NORTH CENTRAL MONTANA THROUGH THE
REMAINDER OF THIS MORNING AS SKIES HAVE CLEARED OUT A BIT. MODELS
CONTINUE TO INDICATE THAT CLOUDS WILL MOVE BACK INTO THE REGION
DURING THE AFTERNOON...SO HAVE GONE WITH A FORECAST THAT WILL
REFLECT INCREASING CLOUDS. FINALLY...HAVE LOWERED TEMPERATURES A
FEW DEGREES ACROSS MOST OF MY FORECAST AREA DUE TO THE COLD START
TO THE DAY. SURFACE PRESSURE FALLS IN ALBERTA ARE STILL EXPECTED
BY THIS AFTERNOON SO FORECAST OF WEST TO SOUTHWEST WINDS
INCREASING DURING THE AFTERNOON LOOKS GOOD. MPJ

&&

.AVIATION...
UPDATED 1845Z.
A NORTHWESTERLY FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH THE
PERIOD. EXPECT QUIET WEATHER TO PREVAIL OVER THE AREA THROUGH 12Z
TUESDAY. OTHER THAN SOME HIGH/MID LEVEL CLOUDS...EXPECT VFR
CONDITIONS TO PREVAIL THROUGH 12Z TUE. AFTER 12Z TUE...THE NEXT
UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE NORTH. EXPECT A SMALL
CHANCE FOR SNOW TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT BY 18Z
TUESDAY...BUT SURFACE WINDS OVER MUCH OF NORTH CENTRAL MONTANA WILL
BE INCREASING AS WELL. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 430 AM MST MON JAN 12 2009/
MONDAY THROUGH WEDNESDAY MORNING...BANDED SNOW WILL CONTINUE TO
LOCALLY PRODUCE LIGHT TO MODERATE SNOW SHOWERS AND ACCUMULATIONS.
UPPER LEVEL INSTABILITY ASSOCIATED WITH A WEAK SHORTWAVE IS SLOWLY
MOVING TO THE SOUTHEAST OUT OF CENTRAL MONTANA. WE WILL SEE A
SYNOPTIC NORTHWEST FLOW WITH DECENT MOISTURE ADVECTION ALLOWING
FOR SCATTERED TO ISOLATED SHOWERS THROUGHOUT THE PERIOD AS THE
UPPER LEVEL RIDGE BEGINS TO BUILD TO OUR WEST. NO HIGHLIGHTS ARE
CURRENTLY EXPECTED FOR ANY WINTER WEATHER EVENT. THE MAIN CONCERN FOR
THIS TIME PERIOD IS GOING TO BE THE STRONG GUSTY WINDS DEVELOPING
ACROSS NORTH CENTRAL AND CENTRAL MONTANA AGAIN TONIGHT ALONG
ELEVATED TERRAIN...ESPECIALLY NEAR THE ROCKY MOUNTAIN FRONT AND
JUDITH BASIN. HOLDING OFF ON ANY HIGHLIGHTS AT THIS POINT AS WINDS
APPEAR TO AGAIN BE JUST BELOW CRITERIA. HOWEVER IF ANY
INTENSIFICATION OCCURS A HIGHLIGHT MAY BECOME NECESSARY. SUK

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.
EXTENDED RANGE MODELS CONTINUED WITH THEIR SOLUTIONS SHOWING
SIGNIFICANT WARMING AND DRYING PERIOD COMING TOWARD THE END OF THE
WEEK. PERIOD BEGINS WITH CWA IN PRONOUNCED NORTHWEST FLOW
PATTERN...LOCATED BETWEEN DEEP LONGWAVE TROF OVER UPPER
PLAINS/MIDWEST AND AMPLIFYING PACIFIC RIDGE CENTERED ALONG THE
WEST COAST. LAST SHOT OF MOISTURE CUTS ACROSS ERN HALF OF CWA LATE
WED-EARLY THURS BRINGING SOME SCATTERED SNOWSHOWERS PRIMARILY TO
HAVRE-LEWISTOWN AREA. AFTER THAT...THE UPPER RIDGE PUSHES STRONGLY
INTO BC/ALB WITH LARGE AREA OF DRY AIR DEVELOPING ACROSS THE
NORTHERN ROCKIES. THIS WILL SHUT OFF ANY CHANCES FOR PRECIPITATION
THROUGH AT LEAST MIDDAY SAT. EUROPEAN MODEL...AND THE GFS TO A
LESSER DEGREE...DEPICT A SHORTWAVE TROF COMING OVER THE TOP OF THE
RIDGE SAT EVE BUT ACCOMPANYING MOISTURE IS MINIMAL SO MAY END UP
JUST PRODUCING ENHANCED CLOUDINESS RATHER THAN ANY PRECIP. DRY AIR
AND LIGHT WINDS WILL ALLOW FOR GRADUALLY WARMING TEMPS EACH
DAY...WITH AFTN HIGHS RUNNING 10 TO 15 DEG ABOVE NORMAL ACROSS THE
ENTIRE CWA EXCEPT FOR A FEW HIGH VALLEYS IN THE FAR SOUTHWEST
ZONES. WARANAUSKAS

SUNDAY AND MONDAY...MODELS ARE CONSISTENT WITH THE
UPPER LEVEL RIDGE OVER THE THE INTER-MOUNTAIN WEST DURING THE
PERIOD...FOR WARMER THAN SEASONAL AVERAGE TEMPERATURES AND
MOSTLY DRY CONDITIONS. DID COOL TEMPERATURES DOWN A FEW DEGREES
ACROSS NORTH CENTRAL MONTANA AS THE RIDGE FLATTENS A BIT ON
MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS SOUTHERN CANADA.
TEMPERATURES WILL BE A LITTLE COOLER ACROSS SOUTHWEST MONTANA
DUE TO VALLEY INVERSIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  32  46  23 /  10  10  10  10
CTB  34  32  42  18 /   0  20  10  10
HLN  41  35  48  25 /  20  20  10  10
BZN  38  27  46  23 /  30  20  10   0
WEY  30  17  29  15 /  20  30  10  10
DLN  38  25  41  19 /  20  20  10  10
HVR  23  18  39  10 /  10  20  10  20
LWT  32  25  42  17 /  30  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM...WARANAUSKAS/DCW
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 12, 3:22 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 AM MST MON JAN 12 2009

MTZ009>014-044>054-131030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
322 AM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL AGAIN INCREASE IN VELOCITY LATE TONIGHT AND
HIGHLIGHTS MAY BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WEST WINDS WILL CONTINUE THROUGH TUESDAY..AND
HIGHLIGHTS MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-131030-
BEAVERHEAD-MADISON-GALLATIN-
322 AM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 12, 9:35 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
935 AM MST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
01/11/2009  M58.00 MPH       GLACIER            MT   OFFICIAL NWS OBS

            58 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT.

0143 PM     NON-TSTM WND GST 1 N LOMA                47.95N 110.50W
01/11/2009  M45.00 MPH       CHOUTEAU           MT   DEPT OF HIGHWAYS

            45 MPH PEAK WIND GUST AT THE DOT SENSOR NEAR LOMA.

0323 PM     NON-TSTM WND GST 12 W HELENA             46.60N 112.27W
01/11/2009  M45.00 MPH       LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            45 MPH PEAK WIND GUST AT THE DOT SENSOR NEAR MACDONALD
            PASS.

0436 PM     NON-TSTM WND GST 11 SW BASIN             46.16N 112.43W
01/11/2009  M53.00 MPH       JEFFERSON          MT   DEPT OF HIGHWAYS

            53 MPH PEAK WIND GUST AT THE ELK PARK DOT SENSOR.

0639 PM     NON-TSTM WND GST 3 ENE HELENA            46.61N 111.96W
01/11/2009  M44.00 MPH       LEWIS AND CLARK    MT   OFFICIAL NWS OBS

            44 MPH PEAK WIND GUST AT THE HELENA AIRPORT.

1048 PM     NON-TSTM WND GST 11 E BOZEMAN            45.68N 110.82W
01/11/2009  M67.00 MPH       GALLATIN           MT   DEPT OF HIGHWAYS

            67 MPH PEAK WIND GUST AT THE BOZMEN HILL DOT SENSOR.

0345 AM     NON-TSTM WND GST 19 SW HAYS              47.80N 108.94W
01/12/2009  M60.00 MPH       BLAINE             MT   MESONET

            60 MPH PEAK WIND GUST AT THE LITTLE BULLWHACKER RAWS
            LOCATION.

&&

BRUSDA

Nearby

High Wind Warnings in Montana, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.